• Hi. It’s great to see you. Welcome!

    Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life. Amongst our membership there is a wealth of expertise that has been developed through having to deal with mental health issues.

    We are an actively moderated forum with a team of experienced moderators. We also have a specialist safety team that works extra hard to keep the forum safe for visitors and members.

    Register now to access many more features and forums!

  • Safety Notice: This section on Psychiatric Drugs/Medications enables people to share their personal experiences of using such drugs/medications. Always seek the advice of your doctor, psychiatrist or other qualified health professional before making any changes to your medications or with any questions you may have regarding drugs/medications. In considering coming off psychiatric drugs it is very important that you are aware that most psychiatric drugs can cause withdrawal reactions, sometimes including life-threatening emotional and physical withdrawal problems. In short, it is not only dangerous to start taking psychiatric drugs, it can also be dangerous to stop them. Withdrawal from psychiatric drugs should only be done carefully under experienced clinical supervision.

Sertraline to venlafaxine: my random notes

moyet

moyet

Well-known member
Joined
Jun 15, 2012
Messages
278
Location
UK
Suffered major depressive disorder and severe anxiety for a few years. Been on 200mg sertraline for just over a year and it seems to have stopped working.

My GP has changed my meds to venlafaxine. I tapered down to 100mg sertraline for 4 days, and I'm now on 75mg for 4 days and I'll up the dose to 150mg. I'm continuing with 80mg propanalol and phenergan 25mg daily.

I'm on day 2 of 75mg venlafaxine and I'm exhausted. I've got that headache that feels like I'm wearing a hat that's too small and I get waves of nausea. I was really tired recently anyway but couldn't sleep. Last night I slept 1-10am and then got up&fell asleep on the sofa again for over an hour. I could asleep forever.
 
C

Callalily

Guest
I'm sorry you are struggling so much with the venlafaxine, having been on both, I have many more effects with the venlafaxine than I did with the sertraline. I'd be cautious about increasing the dose too much, take as little as you feel will help you and if the side effects are too much for you, maybe you could speak to your doctor about an alternative?
 
moyet

moyet

Well-known member
Joined
Jun 15, 2012
Messages
278
Location
UK
I'm seeing my GP this pm. I've only been on venlafaxine for a few days. Just increased up to 150mg today. I'm still very sleepy and, this is rather gross, I am doing some serious drooling in my sleep. Still feel numb and as though everything isn't real, but no where near as bleak. Just nothing. Perhaps my body had built up a resistance to the sertraline. Is about 18 months I've been on it, I think.

Do get waves of excitement in the evenings. I know I'm contradicting myself a little but it makes sense in my head. Not that that is a reliable bench mark.
 
moyet

moyet

Well-known member
Joined
Jun 15, 2012
Messages
278
Location
UK
Continuing with venlafaxine and seem to be having odd side effects. Completely exhausted all the time yet cant sleep for more than a few hours at a time. Really irritated all the time and short tempered. Been with my sister's young children today and kept snapping st them. The worst is l keep hearing someone call my name, when I drive I think I am bring followed and I keep thinking I smell. I keep smelling what I can only describe as rotting flesh. I've even asked my mum to check as I'm paranoid I smell bad.
 
moyet

moyet

Well-known member
Joined
Jun 15, 2012
Messages
278
Location
UK
Sorry for being so demanding but I am freaking out here. Is anyone able to give advice??
 
BlueGlass

BlueGlass

ACCOUNT CLOSED
Joined
Jul 21, 2013
Messages
14,427
Location
England
That sounds very distressing, have you ever had these sorts of symptoms before? :hug1:
 
moyet

moyet

Well-known member
Joined
Jun 15, 2012
Messages
278
Location
UK
That sounds very distressing, have you ever had these sorts of symptoms before? :hug1:
Never. I've had the whole depersonalization and derialisation thing and extremely low moods but nothing like this. This whole episode feels different. Even when it's good, its not if you know what I mean. :'(
 
C

Callalily

Guest
I am sorry you are having these experiences, do you think they are directly related to the medication?

I've had a look on this website https://www.rxisk.org/Research/DrugInformation.aspx?DrugID=3181#8_0_0_0_0_0_0__--__ and it states that there are people who have had a range of different types of hallucinations relating to venlafaxine.

That's not to say this is what is happening but it could be a cause. Another cause could be coming off the sertraline, although you went from that onto venlafaxine, they are different drugs and it could be causing issues for you. It's definitely all something worth keeping an eye on.
 
|||ME|||

|||ME|||

Well-known member
Joined
Jun 1, 2012
Messages
2,151
Right now, what amount of Venlafaxine are you taking and what amount of Sertraline are you taking?
 
moyet

moyet

Well-known member
Joined
Jun 15, 2012
Messages
278
Location
UK
I'm on 150mg venlafaxine. I stopped the sertraline last weekend

I've called 111 and I'm going to see an out of hours GP at 10pm
 
C

Callalily

Guest
I hope your appointment goes well, please let us know how you get on :hug1:
 
moyet

moyet

Well-known member
Joined
Jun 15, 2012
Messages
278
Location
UK
I will. And thank you. Xx
 
|||ME|||

|||ME|||

Well-known member
Joined
Jun 1, 2012
Messages
2,151
I'm on day 2 of 75mg venlafaxine and I'm exhausted. I've got that headache that feels like I'm wearing a hat that's too small and I get waves of nausea. I was really tired recently anyway but couldn't sleep. Last night I slept 1-10am and then got up&fell asleep on the sofa again for over an hour. I could asleep forever.
I'm being quick because of your appointment:

You've quickly reduced the dose of a drug. Even though it's to cross taper onto another you can still get withdrawal effects when doing that. The bold bit of your post is a known withdrawal effect, at times described exactly that way. Everything else you've mentioned in the thread is a known withdrawal effect.

You're on a lesser equivalent dosage of drugs now ... 50mg Sertraline is equivalent to 75mg Venlafaxine. You've reduced quickly your equivalent dosage of drugs from 200mg to 100mg. You've reduced by 50%. Withdrawal effects are not uncommon or a surprise in this scenario.

Withdrawal effects are likely much of what you're experiencing. They generally gradually improve and go away over time. Side effects exist and could be a complicating factor, but withdrawal is much more likely the bulk of what's happening imo.

I'd post over at the survivingantidepressants forum linked to in my signature. They are very good with this stuff over there, so I'd recommend asking them - regardless of what your Doctor says. They will know more about withdrawal than him.

If you proceed with (be it now or in future) further withdrawal of any psychiatric drug do so with caution, withdrawal effects generally gradually improve over time but you don't want to push it and suffer worse ones unnecessary. Take it as a warning that you need to taper carefully and slowly when changing or withdrawing from drugs.

I personally would argue to go back on 200mg Sertraline and then discuss cross tapering at a much slower rate while maintaining being on a equivalent dosage of drugs if I was in that position (and I wanted to switch drugs). Your withdrawal symptoms may then improve more quickly, but likely not immediately. Try not to panic. The vast amount of withdrawal symptoms improve gradually over time and then go away.

Doctors can be/are usually very ignorant about withdrawal. If yours is come back into this thread and post over at surviving antidepressants.

Good luck
 
Last edited:
C

Callalily

Guest
|||ME||| is a bit of an expert on this sort of thing, I'd recommend listening to what he has to say :) Good luck with the doctor :hug:
 
moyet

moyet

Well-known member
Joined
Jun 15, 2012
Messages
278
Location
UK
I saw the GP and he was very understanding. He's referred me back to the crisis team. I'm having an assessment at 9.30 tomorrow. He's also given me some diazepam to help me sleep. Thank you for all your comments and support. Things have hit rock bottom again. Xx
 
Top